Wyoming, 2022

Flash Flood in Wyoming, August 24, 2022

August 24, 2022 · NWS RIW · 1 event in 1 county or zone

A series of thunderstorms dropped heavy rain over steep terrain about 6 to 10 miles east of the East Entrance to Yellowstone National Park. Flash flooding brought mud and dead tree debris down area streams and creeks, causing impacts to local roads and US Hwy 14 (North Fork Highway).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A series of thunderstorms dropped heavy rain over steep terrain about 6 to 10 miles east of the East Entrance to Yellowstone National Park. Flash flooding brought mud and dead tree debris down area streams and creeks, causing impacts to local roads and US Hwy 14 (North Fork Highway).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 24, 1:49 PM MST, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 24, 1:49 PM MST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
249 PM MDT Wed Aug 24 2022

.SHORT TERM...(This evening through Thursday night)
Issued at 132 PM MDT Wed Aug 24 2022

With the upper low centered over Washington State, instability and
lift continue to rotate through ahead of it into the northern
Rockies. This has been able to spark showers and thunderstorms
again today for higher elevations, with some localized heavier
rainfall and hail possibility. Models continue to pick up on
another vort sweeping across the state overnight, bringing showers
and a few thunderstorms, starting through YNP this evening, then
spreading east over areas north of the Divide. While this wave is
expected to move through by noon Thursday, there will still be
enough instability to bubble up more showers on the higher
elevations of northern WY during the afternoon. This wave finally
moves out Thursday evening, allowing for some clearing. With the
wave earlier in the day Thursday, temperatures will be lower,
owing to increased cloud cover. Temperatures will generally be in
the upper 70s and lower 80s. Warmest areas will be along I-80,
which will be farther away from the rainfall threats tonight and
tomorrow.

.LONG TERM...(Friday through Wednesday)
Issued at 132 PM MDT Wed Aug 24 2022

There will be westerly flow across the region as a shallow trough
slides eastward through northern WY. There will be afternoon
convection on Friday, but to a lesser extent than previous days.
day. Friday will be a bit drier overall, however diurnal convection
is still expected. Models are still indicating increased wind speeds
for the afternoons of Friday through Sunday.

The newest run of the models is showing a different resolution of
the weather pattern for the remainder of the long term. A parent low
will either move southward along the outer coast, or it will move
more easterly through WA/OR. Ridging is expected across the forecast
area for the weekend, for much drier weather and just isolated
convection mainly across the west and north on Saturday and even
less on Sunday.

The beginning of the work week will be ridging, slowly replaced by
southerly flow and moisture. Models are so varied, that solutions
are tough. We won't be making too many changes to the long term
forecast at this time. Temperatures will remain seasonal, without
too much of a day to day variation.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday)
Issued at 1125 AM MDT Wed Aug 24 2022

VFR conditions are expected to prevail through the period.
Widespread convection is again expected after 20Z. Most terminals
will have a good chance of convection impacts, with KRKS the least
likely. Gusty outflow winds will be a threat with any storm. Brief
MVFR conditions are possible with heavy rain associated with any
stronger storms. Convection is expected to decrease in western and
southern sites late tonight, but lingering through early morning.
Activity will redevelop Thursday afternoon.

&&

.FIRE WEATHER...
Issued AT 132 PM MDT Wed Aug 24 2022

Showers and thunderstorms will continue to develop this afternoon,
with occasional lightning, gusty winds, and small hail. The focus
today will be along northern WY, and building back to the south
during the day Thursday. Friday and Saturday will see a return of
Wyoming wind, with a large portion of the state reaching gusts of
25 to 30 mph. Humidity levels will remain elevated, so critical
fire weather is not expected into the weekend.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Straub
LONG TERM...Swanson
AVIATION...Swanson/Hensley
FIRE WEATHER...Straub
Hazardous weather outlook, Aug 24, 1:29 AM MST, 14 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Riverton WY
229 AM MDT Wed Aug 24 2022

WYZ001>020-022>030-250830-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
229 AM MDT Wed Aug 24 2022

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

A chance of afternoon and evening thunderstorms...more numerous
over the north. Stronger storms will have locally heavy rain.
Showers will linger across the north overnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday and Friday...A chance of afternoon and evening
thunderstorms. Some storms will produce locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions including any flooding or thunderstorm damage.

In the hours before

Special weather statement, Aug 24, 12:23 PM MST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Riverton WY
123 PM MDT Wed Aug 24 2022

WYZ009-011-242000-
Southeast Johnson County-Bighorn Mountains Southeast-
123 PM MDT Wed Aug 24 2022

...A strong thunderstorm will impact portions of west central Johnson
County through 200 PM MDT...

At 122 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Dullknife Reservoir, or 22 miles northwest of
Kaycee, moving south at 5 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Mayoworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4376 10708 4386 10709 4388 10708 4388 10709
      4391 10709 4394 10708 4396 10710 4398 10706
      4400 10706 4403 10686 4383 10672
TIME...MOT...LOC 1922Z 344DEG 6KT 4394 10696

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Straub
Special weather statement, Aug 24, 12:56 PM MST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Riverton WY
156 PM MDT Wed Aug 24 2022

WYZ009-011-242030-
Southeast Johnson County-Bighorn Mountains Southeast-
156 PM MDT Wed Aug 24 2022

...A strong thunderstorm will impact portions of south central
Johnson County through 230 PM MDT...

At 156 PM MDT, Doppler radar was tracking a strong thunderstorm near
Mayoworth, or 17 miles northwest of Kaycee, moving southeast at 10
mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Mayoworth.

This includes Interstate 25 near mile marker 258.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4389 10706 4398 10684 4376 10661 4363 10694
TIME...MOT...LOC 1956Z 331DEG 8KT 4388 10690

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Straub
Special weather statement, Aug 24, 1:40 PM MST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Riverton WY
240 PM MDT Wed Aug 24 2022

WYZ008-009-242130-
Bighorn Mountains Southeast-Bighorn Mountains West-
240 PM MDT Wed Aug 24 2022

...A strong thunderstorm will impact portions of southwestern Johnson
and east central Washakie Counties through 330 PM MDT...

At 240 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Big Trails, or 21 miles southeast of Ten Sleep.
This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Johnson and east central Washakie Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4381 10722 4393 10711 4385 10689 4365 10707
TIME...MOT...LOC 2040Z 303DEG 2KT 4384 10711

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Rowe
Special weather statement, Aug 24, 2:26 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Riverton WY
326 PM MDT Wed Aug 24 2022

WYZ002-007-242200-
Owl Creek and Bridger Mountains-Absaroka Mountains-
326 PM MDT Wed Aug 24 2022

...A strong thunderstorm will impact portions of southwestern Hot
Springs County through 400 PM MDT...

At 326 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Washakie Needles, or 32 miles east of Dubois,
moving south at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Hot
Springs County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4359 10880 4359 10890 4360 10892 4359 10893
      4359 10894 4360 10897 4359 10897 4358 10917
      4376 10916 4376 10891
TIME...MOT...LOC 2126Z 358DEG 5KT 4370 10903

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Rowe
Special weather statement, Aug 24, 2:32 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Riverton WY
332 PM MDT Wed Aug 24 2022

WYZ012-013-242215-
Jackson Hole-Teton and Gros Ventre Mountains-
332 PM MDT Wed Aug 24 2022

...A strong thunderstorm will impact portions of southwestern Teton
County through 415 PM MDT...

At 332 PM MDT, Doppler radar was tracking a strong thunderstorm near
Teton Pass, or 13 miles west of Jackson, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Teton Pass around 350 PM MDT.

Other locations in the path of this storm include Wilson, Jackson and
Rafter J Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4352 11105 4353 11104 4361 11074 4331 11071
      4332 11105
TIME...MOT...LOC 2132Z 263DEG 14KT 4343 11103

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Rowe
Special weather statement, Aug 24, 3:27 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Riverton WY
427 PM MDT Wed Aug 24 2022

WYZ007-017-242315-
Owl Creek and Bridger Mountains-Wind River Basin-
427 PM MDT Wed Aug 24 2022

...A strong thunderstorm will impact portions of south central Hot
Springs and central Fremont Counties through 515 PM MDT...

At 426 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Anchor Dam, or 18 miles north of Pavillion, moving
southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central Hot
Springs and central Fremont Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4350 10877 4358 10869 4351 10831 4326 10855
TIME...MOT...LOC 2226Z 312DEG 14KT 4351 10865

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Rowe

The radar

The Billings radar (KBLX), 183 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Park

When
August 24, 3:30 PM MST to 10:00 PM MST
Where
Park County, 5.28 mi ESE of Pahaska Tepee to 5.25 mi ESE of Pahaska Tepee
Cause
Heavy Rain
Property damage
$20,000
Reported by
Department of Highways
Coordinates
44.462, -109.857

A tributary of Kitty Creek rose out of its banks and pushed mud and debris from the higher elevations onto local roads and a cabin area south of US Hwy 14 (North Fork Highway). A WYDOT official reported mud and debris were 3 feet deep in some locations just upstream along US Hwy 14. Many people were stranded in the area as local roads and the highway were impassable. A car was totaled when the driver attempted to drive through the flooded road. A private cabin was also damaged by the flooding. Hwy 14 was closed over the next 12 hours, opening back up the following morning.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053719.